News Release: 01/11/2001
A year after school governor
Marjorie Graham, 64, used an insecticide treatment for head lice, she is left
with a numb torso and arms – mystery symptoms her doctors can’t explain. She
is urging parents to use non-chemical methods of head lice control on children.
Dr Sarah Myhill, a GP who specializes in organophosphate sheep-dip poisoning, says Mrs. Graham’s symptoms
could be due to the product. ‘They are typical of a peripheral neuropathy
[disorder of the nervous system] affecting both the sensory and motor nerves’,
she says. ‘These are exactly the sort of symptoms I would expect to see from
an acute chemical poisoning case.’
‘I caught head lice around
Christmas last year’, says Mrs. Graham. ‘I bought a Health
Authority-recommended head lice product and followed the packet instructions to
Marjorie Graham had a cold when
she used the insecticide. Four days later she developed numbness from her groin
to her bust, muscle weakness, tingling down her arms, and aching in her chest.
‘When I asked my doctors if my
symptoms could have been caused by my using the insecticide they were
dubious’, says Mrs. Graham, who has had a battery of inconclusive medical tests
since. ‘They wouldn’t even notify the medical authorities of a possible
reaction until I insisted. If it happens to anyone else at least there will be a
Alison Craig of Pesticide Action
Network UK says ‘We are very concerned that cases such as Mrs. Graham’s are
not being either diagnosed or recorded by the medical authorities.
NOTES TO EDITORS
insecticide contains the organophosphate
malathion. Organophosphates work by
damaging the nervous systems of insects, and can also affect the nervous
system of humans.
wants a ban on the use of chemical head lice insecticides on children. The
most recent advice to family doctors was the leaflet issued by the Doctor
Patient Partnership in September 2000. It warns against insecticides for
people with asthma, dermatitis, pregnant women and babies under 6 months
old. But it gives no details of organophosphate poisoning symptoms. PAN-UK
says they won’t then be diagnosed by doctors.
study in 1997 by the Health & Safety Executive and Dr Vyvyan Howard of
Liverpool University found that head lice insecticides used on children
contain enough organophosphate to put them five times over government safety
limits, and that repeated use may damage the nervous system.
the publication of the government’s Committee on Toxicity report on
organophosphates in December 1999, further government-funded research on the
effects of organophosphates on children and adults is being commissioned.